My saying here is that 'I may have finished chemo, but chemo hadn't finished with me'. Over the six-months, various after effects and side effects began to catch up with me, even with my good preparation. I think it would be a rare person who escapes chemotherapy unscathed.
Two months after my last chemo, my fingers and toes still had (receding) neuropathy. My nails were still on the mend. I became a little casual – to my peril. I was horrified to have a fungus develop under my index finger on my right hand. This was after surgery and while incision was still healing. Big breath. A visit to my GP reassured me – it wouldn’t spread and could be treated easily (but over a couple of months). The lesson – keep going with the good habits of nail and hand care. Use gloves. Keep up with the cuticle cream and lotions.
I also became concerned about ‘goosebumps’ on my forearms and calves…. Only to realize that these were hair follicles coming back to active duty. It takes a while then, for chemo to be over.
At three months, the neuropathy was still lingering: the tips of my fingers still numb/hot. My quadricep muscles still tight but no longer ‘burning’. I developed Tin Man Syndrome: after sitting for a while, I still find it hard to get up and get going. Once I’m going, I am okay. And, its getting better. I am working on restrengthening my legs. My fungal fingernails are responding after several months of medication (Jublia) which should knock it out completely. It's getting better.
At six months.... Letrozole has been added into the mix (long term estrogen suppression) which has brought its own side effects, particularly joint pain (especially in my hands). I had an episode of carpel tunnel syndrome when I injured my wrists in late September, lifting and moving a planter that was just too heavy. The good news is that the carpal tunnel has cleared up (ART and exercises) and the neuropathy is being to fade - the fingers on my left hand feel much closer to normal. Promising signs.